Peripheral Neuropathy Flashbacks

Peripheral Neuropathy is a common side effect of the taxane based chemotherapy regimes – numbness and tingling of fingers and toes that usually extends further with each cycle, but in most cases the issue remains mild and transient. In my case it was mainly toes that got affected, it started from the baby toes and luckily didn’t go much further past the middle section, four courses of paclitaxel went and the symptoms started to improve.

Numb fingers meant that my handwriting got worse but it had been bad enough already – the scribbles just got a bit more artistic, let’s say, and just a bit less legible but hey, that silly quill to paper business is so over now with the keyboards and touchscreens. Typing might have been a bit of an issue too, I think, but autocorrect saved the day on few occasions 😀

IMG_2557 (1)

Swollen Appendage – yikes!

It’s funny how realisations get delayed in the surreal world of chemo. I did not quite realise that my feet were affected until I went to a yoga class, all defiant with my picc line covered by a cut off sock, and nearly wobbled face to floor attempting a warrior pose, it was likely warrior two, but it could have been anything else that needed some basic balance, like a … low lunge LOL. Same with the handwriting, I just got used to guessing what I had written here and there, when suddenly last week I realised that my control over pen somehow got back to normal. 10 month after the last paclitaxel there is a chance that people will now be able to read their birthday cards. Shame about my post it notes that would now lose their awesome Picasso style appeal.

 

IMG_2622

Swollen Appendage – yikes!

It’s totally different with the foot treated to the full weight of the London black cab, okay front wheel only, but still. The realisation of not being able to use the foot, transformed into a foreign looking and feeling appendage in seconds, is so instant and the numbness so pronounced that it all puts the super mild chemo peripheral neuropathy in a totally new perspective. The coincidence of my hands getting totally back to normal just as my foot went the other way is just following the basic karma rules, I guess. #silverlinings

4 comments

  1. Canuck Carl · August 1, 2016

    This is very much a learning thing for me, and peripheral neuropathy is a completely new term. I was aware there was side effects of chemo, but I had no idea what some of them were. It is incredible how the side effects go all the way to the finger and toes.

    I really appreciate you sharing this, as I am not to sure how hard it would be to share. I admire you for your courage. So glad the numbness in your fingers are much improved. Hopefully the numbness in your feet will improve very shortly.

    Thank you for sharing. Thank you for the follow! 🙂

    ~Carl~

    Liked by 1 person

    • runningonchemo · August 1, 2016

      Thx Carl 😉 sharing brings closure so not much courage here, but I’m glad if it helps someone else along the way or gets people to see that there is life after big C.

      Liked by 1 person

  2. Fernanda Guevara · August 2, 2016

    Thank you for sharing a bit of your journey and experiences of your battle with it with all of us. I’m really not familiar with any of this, fortunately, but I believe it is always good to learn more about it. Thank you, best wishes to you and your blog! 😊

    Liked by 1 person

  3. Love the last bit. Wish you the best for a full recovery!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s